Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Tucson, AZ

October 8, 2016Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 8, 2016, 4:10 PM MST for Cochise County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2016, 4:10 PM MST (23:10 UTC)
Expired
Oct 8, 2016, 5:00 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-434 J/kg
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

913 
WUUS55 KTWC 082310
SVRTWC
AZC003-090000-
/O.NEW.KTWC.SV.W.0057.161008T2310Z-161009T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
410 PM MST SAT OCT 8 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 500 PM MST

* AT 409 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR HUACHUCA CITY...OR 10 MILES
  NORTH OF SIERRA VISTA...AND MOVING NORTHEAST AT 10 TO 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SIERRA VISTA...BENSON...HUACHUCA CITY...FAIRBANK...
  KARTCHNER CAVERNS STATE PARK...WHETSTONE AND ST. DAVID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HEAVY RAINS
FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

&&

LAT...LON 3159 11029 3169 11045 3196 11040 3179 11004
TIME...MOT...LOC 2309Z 217DEG 9KT 3171 11033 

$$

MOLLERE
2 follow-up statements
733 
WWUS55 KTWC 082343
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST SAT OCT 8 2016

AZC003-090000-
/O.CON.KTWC.SV.W.0057.000000T0000Z-161009T0000Z/
COCHISE-
443 PM MST SAT OCT 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR WEST CENTRAL COCHISE COUNTY...

AT 439 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST TO THE NORTH
OF WHETSTONE...OR 15 MILES NORTH OF SIERRA VISTA...MOVING NORTHEAST
AT 10 MPH. HAIL THE SIZE OF PEAS TO DIMES HAS BEEN OCCURRING WITH
THIS STORM. 

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...BENSON...HUACHUCA CITY...FAIRBANK...KARTCHNER CAVERNS
STATE PARK...WHETSTONE AND ST. DAVID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3159 11029 3169 11045 3196 11040 3179 11004
TIME...MOT...LOC 2339Z 217DEG 9KT 3177 11028 

$$

MOLLERE
771 
WWUS55 KTWC 082358
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
458 PM MST SAT OCT 8 2016

AZC003-090007-
/O.EXP.KTWC.SV.W.0057.000000T0000Z-161009T0000Z/
COCHISE-
458 PM MST SAT OCT 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 500 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3159 11029 3169 11045 3196 11040 3179 11004
TIME...MOT...LOC 2348Z 217DEG 9KT 3177 11028 

$$

MOLLERE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:30 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 8, 2:30 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST SAT OCT 8 2016

.SYNOPSIS...Expect scattered showers and thunderstorms this
afternoon and evening. Some strong thunderstorms producing gusty
winds and perhaps resulting in blowing dust may occur. A chance of
showers and thunderstorms continues Sunday mainly near the New
Mexico border. Dry conditions with above normal daytime temperatures
will then prevail Monday through next Friday.

&&

.DISCUSSION...Overall there's a broad long period ridge across
western states into the central plains. Our main weather maker
today however is a significant weakness in the flow lifting up
from the southwest and through southeast and east central Arizona
today. Moisture is one factor to consider, and was a little light
with 0.82 inches showing on the 12z KTWC sounding. However, we
continue to have a relatively brisk low level easterly flow that
has pushed dew points into the upper 40s and lower 50s (up 10 to
15 degrees over the past 24 hours). This will add to our
available moisture and should have us around .9 this afternoon.
We've had plenty of sunshine and are currently approaching our
convective temperatures for valley locations (lower 90s for the
greater Tucson area). This should help tap into a CAPE currently
increasing into the 500-1000 j/kg range, and a modest shear
around 20 to 25 kts will help storm structure. All told, we are
still expecting scattered thunderstorms this afternoon with
isolated severe storms possible.

The mid level feature mentioned earlier will lift north of our
area late this afternoon and early evening. This, along with
sunset robbing our surface heating will mean a quick end for
storms this evening, except for far eastern and east central areas
closer to the New Mexico border.

The mid level impulse will lift into the front range northeast of
our area tomorrow, but some residual moisture will help fuel a few
storms in eastern areas Sunday afternoon.

A drying westerly flow with the ridge strengthening from the south
will push our daytime highs back up to around 6-8 degrees above
average most of next week.

&&

.AVIATION...Valid through 09/23Z.
ISOLD to SCT -TSRA/-SHRA expected from KTUS north and east through
the evening hours tonight. MVFR conditions due to restricted
vsbys/cigs, and wind gusts of 35-45 kts with the stronger storms.
The bulk of -TSRA/-SHRA is expected to end by 09/06Z with clearing
overnight. Surface wind outside of any thunderstorm gusts ELY/SELY
at 5-15 kts with gusts to 20 kts thru 09/14z. Aft 09/14z, surface
wind generally less than 12 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...There will be a chance of showers and thunderstorms
through the evening hours tonight from Tucson eastward. A slight
chance of showers and thunderstorms continues on Sunday, mainly near
the New Mexico border. Dry conditions are then expected Monday
through Friday of next week. 20-foot winds will be east to southeast
at 10-15 mph with some gusts to around 20 mph through Sunday
morning. Otherwise, 20-foot winds will be terrain driven less than
15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Oct 8, 3:33 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
333 PM MST SAT OCT 8 2016

AZZ504-514-082300-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-SANTA
CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
333 PM MST SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
400 PM MST...

AT 332 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FAR SOUTHEAST TUCSON...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TUCSON...RITA RANCH...DAVIS-MONTHAN AIR FORCE BASE...
TUCSON INTERNATIONAL AIRPORT...SAGUARO NATIONAL PARK EAST.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3209 11073 3207 11094 3226 11102 3227 11061
TIME...MOT...LOC 2232Z 173DEG 13KT 3216 11085

MEYER
Special weather statement, Oct 8, 3:56 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
356 PM MST SAT OCT 8 2016

AZZ507-513-082345-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON-
356 PM MST SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
445 PM MST...

AT 355 PM MST...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR HUACHUCA CITY...OR 11 MILES NORTH OF SIERRA VISTA
THAT WAS PRODUCING NICKEL SIZE HAIL. THIS STORM IS MOVING NORTH AT
10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL OCCUR WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...BENSON...HUACHUCA CITY...
KARTCHNER CAVERNS STATE PARK AND WHETSTONE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3160 11028 3164 11044 3192 11043 3183 11013
TIME...MOT...LOC 2255Z 199DEG 6KT 3171 11036

MOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:33 PM MSTSpecial Weather StatementTWC27 min
Oct 8, 3:56 PM MSTSpecial Weather StatementTWCCochise49 min
Oct 8, 4:44 PM MSTSpecial Weather StatementTWCCochise31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.